MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 5584099
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that the patient underwent lumbar decompression/fusion at l2-pelvis during which the tip of the driver broke.During insertion of the iliac screw in sclerotic bone tip of the driver broke.No fragments remained inside the patient.No patient complication was reported.
 
Additional Manufacturer Narrative
Product analysis: visually confirmed approximately ~3mm of instrument tip has been broken off, consistent with interface during usage.Inspection of the shaft diameter and material hardness confirmed conformance to print specification.Optical examination of the fracture surface analysis identified a fairly flat fracture surface and circular material flow, consistent with torsional overload.The above findings are consistent with torsional overload.If information is provided in the future, a supplemental report will be issued.

Brand Name
UNK
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6566196
Report Number1030489-2017-01229
Device Sequence Number979221
Product Code LXH
UDI-Device Identifier00643169163065
UDI-Public00643169163065
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number5584099
Device Lot NumberNM14C048
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2018
Initial Date Received by Manufacturer 04/20/2017
Supplement Date Received by Manufacturer01/23/2018
Initial Report FDA Received Date05/15/2017
Supplement Report FDA Received Date02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1